General Question

andrew's avatar

I pass out when I have local anesthetic, especially on my face. Is this physical or mental?

Asked by andrew (15771 points ) January 21st, 2009 from iPhone

It’s not the needle that bothers me, it’s the numbness.

Observing members: 0 Composing members: 0

10 Answers

Grisson's avatar

Could the local anesthetic be triggering an association with a medical procedure you once had? Passing out when you have a medical procedure (e.g. needle stick) or even think about having one is often an vasovagal reflex, a defense mechanism.

Perhaps the anesthetic gives you an association with being stuck or cut and triggers the reflex?

PupnTaco's avatar

Unless it’s an allergic reaction, I’d guess it’s psychological.

What happens if you put an ice cube on your lips?

andrew's avatar

@PupnTaco: Actually, the thing that pulled me out of it today was a cold towel on my forehead. Snapped me back. It’s the worst when you can tell the nurses/hygenists/etc are really concerned but trying not showing it.

I have a bad reaction to getting blood drawn, which is from a horrible allergy test when I was a kid, but again, that’s more about liquids leaving my body. Shots I really don’t mind, it the turniquette and numbness that freaks me out.

Grisson's avatar

Tourniquette? Face? WHAT!!!!???

nikipedia's avatar

How do you distinguish between “physical” and “mental”?

andrew's avatar

@Grisson Tourniquette for getting blood drawn. Numbness in the face.
@nikipedia Meaning, “Could it be an allergy? Or is it most likely scaredypuss-ness?”

Grisson's avatar

@andrew Ah! The two not connected. Got it. :o)

scamp's avatar

@andrew My daughter has to have blood drawn while laying down, because she passes out every time. I think it must be some type of psychological thing because she has very small viens, and is a difficult draw.

So in your case, if it’s not an allergy to the novacaine, maybe it is fear of what they will do once you are numb. have you ever been sedated before a procedure to see if it helps? Maybe your doctor can give you a low dose xanax to help.

augustlan's avatar

I always have a bad reaction to local. Extreme pain as the medication spreads from the injection site. I don’t pass out, but I hyperventilate and cry :(
In my case, I think it’s a combination of physical and mental.

Dr_Dredd's avatar

It sounds like you may be having a vasovagal reaction. In response to a trigger (blood being drawn is a common one), heart rate and blood pressure drop, and lightheadedness or even fainting can result. It’s due to alterations in the autonomic nervous system; some people are more sensitive to these than others.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther